Invasibility and stochastic boundedness in monotonic competition models

P. L. Chesson, S. Ellner

Research output: Contribution to journalArticlepeer-review

107 Scopus citations


We give necessary and sufficient conditions for stochastically bounded coexistence in a class of models for two species competing in a randomly varying environment. Coexistence is implied by mutual invasibility, as conjectured by Turelli. In the absence of invasibility, a species converges to extinction with large probability if its initial population is small, and extinction of one species must occur with probability one regardless of the initial population sizes. These results are applied to a general symmetric competition model to find conditions under which environmental fluctuations imply coexistence or competitive exclusion.

Original languageEnglish (US)
Pages (from-to)117-138
Number of pages22
JournalJournal of mathematical biology
Issue number2
StatePublished - Apr 1989


  • Coexistence
  • Competition
  • Competitive exclusion
  • Invasibility
  • Stochastic boundedness

ASJC Scopus subject areas

  • Modeling and Simulation
  • Agricultural and Biological Sciences (miscellaneous)
  • Applied Mathematics


Dive into the research topics of 'Invasibility and stochastic boundedness in monotonic competition models'. Together they form a unique fingerprint.

Cite this